Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 113, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 18, 1998, 6:04 PM CDT for Edmunds County, South Dakota. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 1998, 6:04 PM CDT (23:04 UTC)
- Expired
- Jul 18, 1998, 7:10 PM CDT
- In force
- 66 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Edmunds County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:10 PM CDT | Thunderstorm Wind 52 | Roscoe, SD | |
| Jul 18, 6:20 PM CDT | Thunderstorm Wind 52 | Ipswich, SD | |
| Jul 18, 6:25 PM CDT | Hail 2.75 | Ipswich, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
358 WUUS1 KABR 182305 RRA SVRABR SDC045-190010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 604 PM CDT SAT JUL 18 1998 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDMUNDS COUNTY IN NORTHEASTERN SOUTH DAKOTA * UNTIL 710 PM CDT * AT 603 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 40 MILES WEST OF ABERDEEN OR 14 MILES WEST OF IPSWICH MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROSCOE AT 607 PM CDT IPSWICH AT 625 PM CDT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING GS/WT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:55 AM CDT, 8 hours 9 minutes earlier.
Area forecast discussion, Jul 18, 9:55 AM CDT, 8 hours 9 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 955 AM CDT SAT JUL 18 1998 HAVE UPDATED ENTIRE CWA...MAINLY TO ACCOUNT FOR SEVERE TSTMS APPROACHING FAR NE SD AND WC MINN. ELSEWHERE...TOUCHED UP WINDS A BIT. .ABR...NONE MIDDLEBROOKE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:18 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 32 min |
| Jul 18, 5:50 PM CDT | Severe Thunderstorm Warning | ABR | Hyde, Potter, Sully | 55 min |
| Jul 18, 5:53 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 62 min |
| Jul 18, 6:10 PM CDT | Tornado Warning | ABR | Hand | 65 min |
| Jul 18, 6:28 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 47 min |
| Jul 18, 6:45 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 65 min |
| Jul 18, 6:59 PM CDT | Tornado Warning | ABR | Spink | 66 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.